Alert archive / North Carolina / Areal Flood Warnings in 2021

Areal Flood Warning 3, NWS Raleigh, NC

July 27, 2021Johnston County, Wayne County, North Carolina

NWS Raleigh, NC issued this areal flood warning at Jul 27, 2021, 5:27 AM EDT for Johnston County, Wayne County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 5:27 AM EDT (09:27 UTC)
Expired
Jul 27, 2021, 9:15 AM EDT
In force
4 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Johnston County, NC, Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 28 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1632 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

588 
WGUS42 KRAH 270927
FLWRAH

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh NC
527 AM EDT Tue Jul 27 2021

NCC101-191-271315-
/O.NEW.KRAH.FA.W.0003.210727T0927Z-210727T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnston NC-Wayne NC-
527 AM EDT Tue Jul 27 2021

The National Weather Service in Raleigh has issued a

* Flood Warning for...
  Johnston County in central North Carolina...
  Western Wayne County in central North Carolina...

* Until 915 AM EDT.

* At 527 AM EDT, local law enforcement have reported several flooded 
  roads in eastern Johnston County, mainly in the Princeton area 
  where 3 and 5 inches of rain have fallen overnight.  Flood waters 
  will recede through mid-morning.

* Some locations that will experience flooding include...
  Smithfield and Princeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3559 7836 3573 7821 3571 7816 3560 7813
      3559 7806 3560 7806 3558 7805 3525 7814
      3523 7825 3529 7830 3526 7841 3526 7849
      3531 7854 3532 7854 3534 7853 3537 7857
      3545 7862 3546 7856

$$

BLS

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this areal flood warning went out at Jul 27, 4:45 AM EDT, 42 minutes earlier.

Area forecast discussion, Jul 27, 4:45 AM EDT, 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
445 AM EDT Tue Jul 27 2021

.SYNOPSIS...
A surface trough will will waver across the region through
Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 AM Tuesday...

On the ern periphery of a sub-tropical ridge forecast to migrate
from the cntl Rockies to the cntl Plains, a low amplitude shortwave
trough over the upr MS Valley this morning will amplify across the
Great Lakes today and the middle Atlantic and Northeast tonight,
then offshore through early Wed. The approach of the shortwave and
tightening height gradient will result in the intensification of an
upr-level, wswly jet streak over the middle Atlantic, to 75-90 kt at
200-250 mb by 00Z Wed. The divergent, right entrance region of the
jet, as well as deep layer (700-250 mb) Q-vector convergence and mid
level height falls, are forecast to overspread and maximize over
cntl NC between 00-06Z Wed. Preceding the trough, precipitable water
values are expected to remain between 2" and 2.25" over the sern
half of NC (+1 to 2 sigma), ranging to 1.5-1.75" over the nw NC
Piedmont.

At the surface, an outflow boundary that has maintained a now-
weakening convective cluster over the cntl and srn NC Coastal Plain,
extended at 08Z from near ILM nwwd to FAY and GSO. In the absence of
renewed deep convective development along that boundary this
morning, it will likely remain quasi-stationary and serve as an
initial focus for convective initiation with diurnal heating by
midday. A synoptic-scale surface trough and convergence axis, one
that extends upward to around 850 mb from cntl VA swwd across the
wrn NC Piedmont and Foothills per regional VWP data, will also
likely serve as a focus for scattered to locally numerous showers
and storms this afternoon. With the presence and intersection of
those convergence axes, coverage of associated multi-cells, amidst
weak, generally wly lwr to mid-level flow, will likely be greatest
along and south of I-40 today. While diabatic/outflow and nocturnal
cooling should result in a gradual decrease in convective coverage
and intensity through the late afternoon and evening, showers and
isolated storms are apt to continue to percolate over cntl and ern
NC overnight, as the aforementioned synoptic forcing for ascent
overspreads the region and interacts with lingering weak,
conditional instability.

Temperatures are expected to be a couple of degrees less hot than
Mon owing to the aforementioned convective development expected to
occur directly over cntl NC, as opposed to developing upstream and
moving into the forecast area later in the day, followed by
persistence low temperatures in the upr 60s-lwr 70s.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 430 AM Tuesday...

A mid to upr-level trough axis will move off the middle Atlantic
coast early Wed, with following nwly flow and height rises aloft
expected to prevail across cntl NC through Wed night. Mainly
diurnally-driven convection will be possible once again along a
lingering lee trough forecast to bisect cntl NC, but background
subsidence or neutral vertical motion, and also a drier, ~1.5"
precipitable water air mass behind the trough axis, should limit
coverage to isolated or widely scattered. It will otherwise be hot,
with temperatures mostly in the lwr to mid 90s, and with heat index
values around 100 F where surface dewpoints remain at or above 70 F
over the ern half of cntl NC. Lows again around 70.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 410 AM Tuesday...

The large scale pattern through the medium range will continue to
feature strong ridging over the west-central US and troughing over
the eastern US.  Dry NW flow aloft and a lee trough over central NC
will result in highs Thu/Fri several degree above normal in the mid
90s (and perhaps some sites across the southern Piedmont/Sandhills
pushing 100 on Thursday as 850mb temps reach 22-23)C. A shortwave
moving through the upper trough will bring a cold front and
increasingly unsettled weather into the mid-Atlantic states late
Friday through through the weekend, eventually stalling across the
Carolinas.  Models then suggest multiple disturbances swinging
through the trough as it deepens into early next week, setting the
stage for continued unsettled weather, particularly across eastern
NC, and slightly below normal temps across interior NC.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 155 AM Tuesday...

An outflow boundary from rain-cooled air, and associated lift, has
resulted in the development and maintenance of small cluster of
showers/storms from near HRJ to JNX to GWW this morning; and some of
these may affect RWI and FAY before dissipating in the next few
hours. That rain-cooled and associated high relative humidity air
will otherwise support areas of IFR-MVFR ceilings until diurnal
heating causes the moist layer to lift and scatter by 14-15Z.
Additional scattered showers and storms are expected to develop this
afternoon primarily across the srn half of NC, including FAY, RWI,
and RDU.

Outlook:  Early-morning sub-VFR fog and low clouds will remain
possible through Fri morning at all sites. While isolated showers
and storms may develop each afternoon, they should be few in number.
A better chance of showers and storms will arrive Fri afternoon with
the arrival of a cold front. Drier VFR conditions are expected to
return Sat as this front settles to our S.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...Smith
AVIATION...MWS/Hartfield
Hazardous weather outlook, Jul 26, 7:27 PM EDT, 10 hours before
Hazardous Weather Outlook
National Weather Service Raleigh NC
727 PM EDT Mon Jul 26 2021

NCZ007>011-021>028-038>041-272330-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
727 PM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Thunderstorms early this evening will be capable of producing
isolated instances of damaging wind gusts and heavy rain and
flooding. Hail will also be possible in storms near and north of the
Virginia border.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ042-043-073>078-083>086-088-089-272330-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
727 PM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms on Tuesday will be capable of producing locally heavy
rain and a risk of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 27, 3:39 AM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
339 AM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 AM     FLASH FLOOD      SMITHFIELD              35.51N 78.34W
07/27/2021                   JOHNSTON           NC   LAW ENFORCEMENT

            E MARKET ST IS CLOSED BETWEEN 9TH ST AND N
            MALTA ST DUE TO HIGH WATER.

&&

BLS
Special weather statement, Jul 27, 3:47 AM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Raleigh NC
347 AM EDT Tue Jul 27 2021

NCZ089-270845-
Sampson NC-
347 AM EDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT SAMPSON COUNTY UNTIL 445 AM
EDT...

At 346 AM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving south at 20 mph.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
Clinton, Harrells, Roseboro, Garland, Salemburg, Turkey and Ivanhoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3458 7826 3461 7831 3462 7831 3467 7832
      3470 7837 3475 7839 3484 7849 3504 7866
      3509 7867 3511 7865 3512 7865 3520 7816
      3509 7817 3508 7816 3490 7815 3474 7820
      3471 7811 3468 7816 3456 7825
TIME...MOT...LOC 0746Z 346DEG 22KT 3497 7829

22
Local storm report, Jul 27, 4:21 AM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
421 AM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     FLASH FLOOD      1 SE DUNN               35.30N 78.61W
07/27/2021                   HARNETT            NC   TRAINED SPOTTER

            SPOTTER REPORTED TWO TO THREE FEET OF WATER
            ON HWY 421 NEAR WASHINGTON AVE AND
            WILMINGTON AVE, AND ALSO ON POPE ST.

&&

BLS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 11:23 PM EDTSpecial Weather StatementRAHWarren37 min
Jul 27, 1:49 AM EDTAreal Flood AdvisoryRAHJohnston, Wayne, Wilson3 hr
Jul 27, 2:18 AM EDTFlash Flood Warning Considerable damage threatRAHJohnston, Wayne, Wilson3 hr
Jul 27, 3:47 AM EDTSpecial Weather StatementRAHSampson58 min
Jul 27, 7:03 PM EDTSpecial Weather StatementRAHMontgomery57 min
Jul 27, 7:58 PM EDTSpecial Weather StatementRAHMoore62 min

Nearby

Areal Flood Warnings in North Carolina, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.